Tennessee, 2014

Flash Flood and Damaging Winds in Tennessee, August 11, 2014

August 11, 2014 · NWS OHX · 3 events in 3 counties and zones

Scattered slow-moving thunderstorms once again affected much of Middle Tennessee during the afternoon hours on August 11. A few reports of flash flooding and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered slow-moving thunderstorms once again affected much of Middle Tennessee during the afternoon hours on August 11. A few reports of flash flooding and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 11, 11:59 AM CST, 1 minute earlier.

Area forecast discussion, Aug 11, 11:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CDT MON AUG 11 2014

.UPDATE...

18Z TAF DISCUSSION.

&&

.AVIATION...

CONVECTION DEVELOPING THROUGHOUT THE MID STATE NOW WITH VCTS AT
ALL AIRPORTS THROUGH 00-01Z. WILL MENTION TEMPO TSRA ACTIVITY WILL
LIKELY AFFECT ALL AIRPORTS AT SOME POINT THIS AFTERNOON. BY THIS
EVENING...CONVECTION WILL DIMINISH WITH FOG DEVELOPMENT BRINGING
MVFR VIS TO BNA OVERNIGHT AND IFR/LIFR CONDITIONS TO CKV/CSV.
LIGHT SOUTHWEST TO WEST WINDS WILL BE LIGHT WEST TO NORTHWEST
OVERNIGHT.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 1014 AM CDT MON AUG 11 2014/

UPDATE...
SEVERAL PARAMETERS IN PLACE FOR SHOWERS AND A FEW THUNDERSTORMS
TODAY WITH UPPER TROUGH...SURFACE FRONT AND HIGH PRECIPITABLE
WATER ALONG WITH FAIRLY STRONG OMEGA. FORECAST ON TRACK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

55
Hazardous weather outlook, Aug 11, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 11 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG
THUNDERSTORMS TODAY AND TONIGHT. ALSO, MINOR FLOODING IS POSSIBLE
DURING HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 11, 10:25 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT MON AUG 11 2014

TNZ008-009-111700-
MACON-SUMNER-
1125 AM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SUMNER COUNTIES...

AT 1123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WESTMORELAND...MOVING EAST AT 20
MPH.

SOME LOCATIONS IN THE PATH INCLUDE OAK GROVE...BETHPAGE AND
WESTMORELAND.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3664 8607 3648 8601 3647 8618 3648 8619
      3649 8623 3647 8624 3647 8646 3659 8650
      3665 8628

SHAMBURGER
Special weather statement, Aug 11, 11:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1240 PM CDT MON AUG 11 2014

TNZ009-010-029>031-111830-
CLAY-JACKSON-MACON-SMITH-TROUSDALE-
1240 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...MACON...SMITH
AND TROUSDALE COUNTIES...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR DIXON SPRINGS...MOVING NORTHEAST
AT 30 MPH. OTHER STRONG THUNDERSTORMS STRETCHED FROM LAFAYETTE TO
CELINA.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT SHADE...RED BOILING
SPRING...WHITLEYVILLE...BOLES...MOSS AND CELINA.

WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THESE STORMS.

LAT...LON 3663 8586 3662 8539 3654 8539 3626 8600
      3641 8613 3663 8587

SHAMBURGER

The radar

The Nashville radar (KOHX), 100 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
August 11, 12:00 PM CST to 2:00 PM CST
Where
Clay County, 0.83 mi WNW of Celina to 0.92 mi SSW of Celina
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.555, -85.513

Clay County EMA reported heavy rainfall caused minor street flooding in Celina as well as flooded parts of the county jail.

Thunderstorm Wind, Wilson

When
August 11, 2:15 PM CST
Where
Wilson County, 2.11 mi W of Greenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.154, -86.268

A tree was blown down on Cainsville Road south of Lebanon.

Thunderstorm Wind, Jackson

When
August 11, 2:50 PM CST
Where
Jackson County, 2.19 mi SSW of Burristown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.350, -85.544

A tree was blown down on Dodson Branch Highway at Overton Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534090, 534094, 534095.